Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2008, 9:35 AM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2008, 9:35 AM CDT (14:35 UTC)
- Expired
- May 2, 2008, 10:15 AM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Bond County, IL, Fayette County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 112 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 9:40 AM CDT | TSTM WND DMG | 3 S Hillsboro, IL | 4 INCH DIAMETER BRANCH SNAPPED IN HIGH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 729 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 021435
SVRLSX
ILC005-051-135-021515-
/O.NEW.KLSX.SV.W.0142.080502T1435Z-080502T1515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
935 AM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 1015 AM CDT
* AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR TAYLOR SPRINGS...OR 4 MILES
SOUTH OF HILLSBORO...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
WITT...
VAN BURENSBURG...
RAMSEY...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
LAT...LON 3902 8881 3897 8960 3918 8962 3921 8954
3934 8913 3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1435Z 248DEG 39KT 3912 8944
$$
TES2 follow-up statements
000
WWUS53 KLSX 021454
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
953 AM CDT FRI MAY 2 2008
ILC005-021503-
/O.CAN.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
BOND IL-
953 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOND COUNTY IS
CANCELLED...
LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1453Z 255DEG 39KT 3917 8920
$$
ILC051-135-021515-
/O.CON.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
MONTGOMERY IL-FAYETTE IL-
953 AM CDT FRI MAY 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...
AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FILLMORE...OR ABOUT 10
MILES SOUTH OF NOKOMIS...MOVING EAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RAMSEY
AND WRIGHTS CORNER.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
DOWNED TREE LIMBS IN HIGH WINDS WERE REPORTED NEAR HILLSBORO AT 940
AM WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS
LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1453Z 255DEG 39KT 3917 8920
$$
TES000
WWUS53 KLSX 021515
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT FRI MAY 2 2008
ILC051-135-021526-
/O.EXP.KLSX.SV.W.0142.000000T0000Z-080502T1515Z/
MONTGOMERY IL-FAYETTE IL-
1016 AM CDT FRI MAY 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FAYETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES EXPIRES AT 1015 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3902 8881 3903 8940 3925 8941 3934 8913
3923 8912 3922 8882 3921 8880
TIME...MOT...LOC 1454Z 255DEG 39KT 3917 8919
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:41 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 2, 6:41 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 641 AM CDT FRI MAY 2 2008 .DISCUSSION... /402 AM CDT FRI MAY 2 2008/ SQUALL LINE HAS FORMED JUST AHEAD OF COLD FRONT THIS MORNING OVER EASTERN KS/WESTERN MO...MOVING EAST NORTHEAST AROUND 55 MPH. IT WILL BEGIN TO AFFECT WESTERN SECTIONS OF CWA AFTER 0930Z. IT HAS BEGUN TO WEAKEN...BUT FEEL THAT SOME ISOLATED SEVERE STORMS STILL POSSIBLE ...MAINLY WEST OF A QUINCY TO JEFFERSON CITY LINE...SO ADDED MENTION TO GRIDS FOR 12Z TO 15Z. REST OF AREA TO JUST SEE SOME RWS/TRWS THROUGH THE MORNING HOURS. BEYOND 18Z...STILL SOME QUESTION ABOUT SEVERE WEATHER POTENTIAL. NOT SURE HOW MUCH THIS MORNINGS STORMS WILL WORK OVER THE ATMOSPHERE. FOR NOW WILL ERR ON THE SIDE OF CAUTION AS MODELS CONTINUE TO INDICATE CAPES IN EXCESS OF 1500 J/KG...AS WELL AS DECENT 0-1KM SHEAR FOR THE LATE MORNING/AFTERNOON HOURS. SO KEPT SEVERE MENTION IN GRIDS FOR EASTERN SECTIONS OF AREA THIS AFTERNOON AND EVENING...AS SPC HAS AREA IN MODERATE RISK...WITH MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. BY TONIGHT...WILL SEE PCPN TAPER OFF QUICKLY...THOUGH KEPT LIKELY POPS OVER FAR EASTERN COUNTIES THROUGH 06Z...THEN DRY AFTER THAT. AS FOR LOW TEMPS...RANGE FROM LOWER 40S IN THE WEST TO LOWER 50S IN THE EAST. ON SATURDAY...STILL HAVE DECENT SHOT FOR SOME SHOWER ACTIVITY DUE TO STRONG SHORTWAVES WRAPPING AROUND LOW AS IT LIFTS NORTHWARD THROUGH GREAT LAKES REGION. BEST CHANCES OF RAIN WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. HIGHS WILL BE A BIT CHILLY...IN THE MID 50S TO MID 60S. DRY WEATHER TO PERSIST FOR THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK WITH TEMPS MODERATING THROUGH THE PERIOD. NEXT CHANCE FOR RAIN WILL AFFECT AREA BY MID WEEK. BYRD && .AVIATION... /628 AM CDT FRI MAY 2 2008/ FOR THE 12Z TAFS... LOW PRESSURE WAS CENTERED OVER NEBRASKA EARLY THIS MORNING. COLD FRONT EXTENDED FROM THE LOW ACROSS EASTERN KS INTO EASTERN OK. FRONT WILL SWEEP ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WERE WIDESPREAD ACROSS MO AHEAD OF THE FRONT. EXPECT WIDESPREAD SHOWERS/SCATTERED THUNDERSTORMS TO AFFECT THE TAF SITES DURING THE MORNING. DRIER AIR WILL ADVECT INTO THE REGION FROM THE WEST DURING THE EARLY AFTERNOON WITH THE CHANCE OF PRECIPITATION DIMINISHING CONSIDERABLY. TPS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 2, 7:49 AM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 749 AM CDT FRI MAY 2 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 749 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL PERSIST THROUGH THIS AFTERNOON AS A STRONG COLD FRONT SLIDES THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. MODERATE FLOODING WILL PERSIST ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL RETURN WEDNESDAY THROUGH THURSDAY. MODERATE AND MAJOR FLOODING IS EXPECTED ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HAIL OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Special weather statement, May 2, 8:12 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 812 AM CDT FRI MAY 2 2008 ILZ058-059-098>102-MOZ061>065-021345- MONROE IL-ST. CLAIR IL-MADISON IL-JERSEY IL-CALHOUN IL-GREENE IL- MACOUPIN IL-JEFFERSON MO-FRANKLIN MO-ST. LOUIS CITY MO-ST. LOUIS MO- ST. CHARLES MO- 812 AM CDT FRI MAY 2 2008 AT 812 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARROLLTON TO WENTZVILLE TO 10 MILES WEST OF HILLSBORO...MOVING EAST AT 35 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS JERSEYVILLE...ST. CHARLES...ST. PETERS... CHESTERFIELD...PACIFIC AND ST. CLAIR BETWEEN 815 AM AND 845 AM. BRITT
Special weather statement, May 2, 8:38 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 838 AM CDT FRI MAY 2 2008 ILZ059-079-100>102-MOZ061-063>065-021415- RANDOLPH IL-MONROE IL-ST. CLAIR IL-MADISON IL-MACOUPIN IL- JEFFERSON MO-ST. LOUIS CITY MO-ST. LOUIS MO-ST. CHARLES MO- 838 AM CDT FRI MAY 2 2008 AT 838 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIGHTON TO CHESTERFIELD TO 10 MILES SOUTH OF CRYSTAL CITY...MOVING EAST AT 40 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS THE ST. LOUIS METRO AREA AS WELL AS VALMEYER...MONROE CITY...MAEYSTOWN...MADONNAVILLE...PRAIRIE DU ROCHER...WARTBURG...RENAULT...NEW HANDOVER...WATERLOO AND PRUETT BETWEEN 838 AM AND 915 AM. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL MISSOURI AND PARTS OF SOUTHWEST ILLINOIS. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS. BRITT
Local storm report, May 2, 9:10 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT FRI MAY 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL GILLESPIE 39.13N 89.82W
05/02/2008 E0.70 INCH MACOUPIN IL TRAINED SPOTTER
&&
EVENT NUMBER 00001
TRUETTSpecial weather statement, May 2, 9:13 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 913 AM CDT FRI MAY 2 2008 ILZ059-060-064-065-069-100-021515- MONTGOMERY IL-CLINTON IL-MADISON IL-BOND IL-FAYETTE IL-MACOUPIN IL- 913 AM CDT FRI MAY 2 2008 AT 913 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FARMERSVILLE TO POCAHONTAS...MOVING EAST AT 45 MPH. THE STRONGEST STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING HAIL...WIND GUSTS IN EXCESS OF 35 MPH...BRIEF DOWNPOURS AND FREQUENT LIGHTNING AS IT AFFECTS HARVEL...STOLLETOWN...TAYLOR SPRINGS... RAYMOND...GREENVILLE...BEAVER CREEK...WOBURN...TAMALCO...SMITHBORO AND PLEASANT MOUND BETWEEN 913 AM AND 1015 AM. BRITT
Local storm report, May 2, 9:22 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT FRI MAY 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST STAUNTON 39.01N 89.79W
05/02/2008 E50 MPH MACOUPIN IL TRAINED SPOTTER
2 TO 3 INCH LIMBS DOWN
&&
EVENT NUMBER 00002
TRUETTLocal storm report, May 2, 9:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT FRI MAY 02 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG STAUNTON 39.01N 89.79W
05/02/2008 MACOUPIN IL CO-OP OBSERVER
POWER LINES AND LARGE TREE LIMBS DOWN
&&
EVENT NUMBER 00003
TRUETTNearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.